By Topic

On the number of solutions of multivariable polynomial systems

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$31 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

3 Author(s)
Benallou, A. ; University of California Santa Barbara, Santa Barbara, CA, USA ; Mellichamp, D.A. ; Seborg, D.E.

Systems of multivariable polynomial equations play a key role in many important control and stability problems. In this paper we derive analytical expressions for the number of solutions as a function of the polynomial coefficients. The new results are obtained by combining standard results from elimination theory with the properties of inner determinants. For problems where one of the variables is constrained to a given interval, the number of solutions can be expressed in terms of Sturm's sequences. Tests for system solvability, and the uniqueness of a solution are also presented. A numerical example illustrates that the new results also provide a promising noniterative approach for solving systems of polynomial equations.

Published in:

Automatic Control, IEEE Transactions on  (Volume:28 ,  Issue: 2 )